Hail, Rawlins
- When
- July 3, 7:01 PM CST to 7:06 PM CST
- Where
- Rawlins County, 0.1 mi N of Mc Donald
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.781, -101.370
Pea to nickel sized hail, starting to accumulate, hail lasted about 5 minutes.
Thunderstorms that originated from eastern Colorado moved into western Kansas producing numerous instances of severe wind up to 70 mph. Tree damage from thunderstorm winds was reported in Rawlins county along with nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms that originated from eastern Colorado moved into western Kansas producing numerous instances of severe wind up to 70 mph. Tree damage from thunderstorm winds was reported in Rawlins county along with nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 5:18 PM CST, 1 hour 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 518 PM MDT Wed Jul 3 2024 .KEY MESSAGES... - Severe storms are possible this afternoon/evening, and will be capable of producing hail up to 3 inches, wind gusts to 80 mph, and a tornado or two. - Breezy 4th of July; normal to below normal temperatures into early next week. && .UPDATE... Issued at 340 PM MDT Wed Jul 3 2024 Severe Thunderstorm Watch #502 is in effect over the entire Tri State area through 900 PM MDT/1000 PM CDT. All threats are possible with large hail(2-3") and damaging gusts(70-80 mph) the main ones. A brief tornado or landspout is possible as well, along with locally heavy rainfall that may produce some flooding. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 204 PM MDT Wed Jul 3 2024 Across the Tri State region this afternoon, skies are a partly to mostly sunny mix as lingering/increasing cumulus remains from this morning, and has been slowly increasing this afternoon. Temperatures as of 100 PM MDT are ranging in the 80s with a persistent southerly flow area-wide, with gusts up to 30 mph at times. The main wx concerns for the short term period will be the threat for severe thunderstorms this afternoon and evening. Currently there are a couple weak persistent boundaries along/north of Highway 36, and a large front/trough over northeast Colorado just west of Yuma and Kit Carson counties. The latest CAMs are showing the front to the west to be the main initiator of rw/trw. Both the HRRR and NamNest are showing a broken line of storms developing/approaching the western CWA boundary around 22z, potentially in 2-3 segments to start. These clusters of storms will then push through the CWA and possibly forming into one line around Highway 27 then push E/SE through the remainder of the area. 40-60% chance of precip during the peak times through 03z. The latest SPC Meso Analysis is showing 1500-3000j/kg of SBCape already spread out over the CWA after main cloud cover dissipated west to east by midday. DCape from Highway 27 west is ranging from 1000-1500j/kg with the highest numbers closest to the front previously mentioned. Bulk effective shear is 30-40 knots from the W/NW. Low level lapse rates are increasing into the 8-9C/km over portions of the CWA, while mid level numbers are highest near the front off west around 8-9C/km, but are slowly increasing east towards our area. With this, will be looking for all hazards possible for the region through this evening. SPC still carries a Slight Risk for severe over us with hatched hail/wind threats. Could see the wind more as storms move east into Kansas, but hail could be the initial threat. The difference between today and past few days is the lower levels are not as dry, making hail more possible. Enhanced Stretching parameter around 6 is now over the CWA, and with CAMs showing a potential bowing structure in KS after 00z Thursday, potential for QLCS tornadoes spin ups does exist. High PW values from 1-1.2" west increase to 1.3-1.6" in the east, making locally heavy rainfall a possibility. WPC carries a Marginal Risk for excessive rainfall as a result. Looking for precip to taper from west to east between 00z-06z, with some lingering scattered rw/trw in the east before exiting. Thursday and Thursday night looks to remain mostly dry. There is a low chance(15-20%) for a rw/trw in the far SW due to a weak shortwave passage. For temps, looking for highs on Thursday to range in the upper 70s into the mid 80s. Overnight lows for tonight will range in the mid 50s west into the mid 60s east. For Thursday night, in the 50s area- wide with warmest locales east of Highway 25. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Issued at 1214 PM MDT Wed Jul 3 2024 NW flow looks to be present across the Plains as a highly amplified ridge develops across the western CONUS. Will be continuing to watch for daily chances for showers and storms as this is a pattern that is favorable for subtle waves moving along the eastern periphery of the amplified ridge. Slight chance to chance pops (20-40%) look to remain across the CWA for most days with perhaps the relatively more favorable days looking to be Saturday and Sunday as guidance is hinting at a stronger wave within the northwest flow to impact the area. It does appear that there may be some severe weather potential with it with shear around 30-40 knots across the area and CAPE between 1000-1500 j/kg but is a bit to earlier to nail down exact specifics at this time. As for temperatures they are looking to continue to remain near normal to below normal with highs generally in the 80s across the area. The exception does look to be Saturday where some low 90s could sneak into the area. Temperatures do look to increase as towards the start of the new work week as the ridge and associated surface high start move more easterly. As this occurs then the chances for rain will begin to diminish with it as well. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 511 PM MDT Wed Jul 3 2024 For KGLD, through at least 06z Thursday there will be at least low chances for a thunderstorm to impact the terminal or be in the vicinity. Right now through 02z, 6sm miles reduction to visibility with hail possible. From 06z onward, mainly VFR expected w/ the chance for MVFR ceilings from 11z-13z. Winds, south 15-25kts through 06z Thursday, then dropping to south- southwest 10kts. By 11z, northwest 15-25kts. For KMCK, mainly VFR conditions expected. There could be VCTS impacting the terminal through about 11z Thursday along with light rain. Low confidence on timing, but will update as some develop/approach the area. 11z-14z Thursday, MVFR ceilings possible then VFR from 14z onward. Winds, south-southeast 15-25kts through about 03z, then 10kts. By 11z, northwest 10-20kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...JN SHORT TERM...JN LONG TERM...Trigg AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 339 PM MDT Wed Jul 3 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042145- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 339 PM MDT Wed Jul 3 2024 /439 PM CDT Wed Jul 3 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect until 900 PM MDT for the entire Tri State area. Threats include up to large hail up to 2 to 3 inches, damaging wind gusts up to 70 to 80 mph, brief tornadoes or landspouts and even locally heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Please send any storm reports to NWS Goodland via phone, email or social media.
Preliminary Local Storm Report
National Weather Service Goodland KS
557 PM MDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Blowing Dust 12 NNW Ruleton 39.52N 101.93W
07/03/2024 Sherman KS Trained Spotter
0.5 mile visibility in blowing dust.
&&
CASpecial Weather Statement
National Weather Service Goodland KS
558 PM MDT Wed Jul 3 2024
COZ091-KSZ001-013-040030-
Kit Carson County CO-Sherman KS-Cheyenne KS-
558 PM MDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS THROUGH 630 PM MDT/730 PM CDT/...
At 556 PM MDT/656 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles east of Bonny
Reservoir to 10 miles north of Stratton to 6 miles southwest of
Flagler. Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 55 mph, torrential rainfall and brief,
localized reductions in visibility associated with blowing
dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Seibert and Vona around 600 PM MDT.
Stratton around 605 PM MDT.
Other locations in the path of these storms include Bethune.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 21.
Interstate 70 in Colorado between mile markers 391 and 450.
Highway 385 between mile markers 183 and 206, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern and east central Colorado...and northwestern
Kansas.
&&
LAT...LON 3932 10315 3957 10239 3957 10205 3967 10205
3971 10194 3969 10180 3965 10163 3949 10156
3932 10166 3922 10240 3906 10316
TIME...MOT...LOC 2356Z 315DEG 19KT 3958 10199 3944 10255 3923 10314
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
622 PM MDT Wed Jul 3 2024
COZ091-092-KSZ013-027-040045-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS-
622 PM MDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHEYENNE AND SOUTHERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...NORTHWESTERN WALLACE
COUNTY IN WEST CENTRAL KANSAS AND SHERMAN COUNTIES IN NORTHWESTERN
KANSAS THROUGH 645 PM MDT...
At 621 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Goodland to 5 miles
southeast of Bethune to 11 miles northeast of Boyero. Movement was
southeast at 25 mph.
HAZARD...Wind gusts up to 55 mph, pea sized hail, torrential
rainfall and localized reductions in visibility associated
with blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Goodland and Ruleton around 625 PM MDT.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 35.
Interstate 70 in Colorado between mile markers 429 and 450.
Highway 385 between mile markers 161 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and northwestern and west central Kansas.
&&
LAT...LON 3909 10316 3929 10241 3956 10154 3957 10139
3917 10139 3903 10206 3875 10316
TIME...MOT...LOC 0021Z 317DEG 23KT 3939 10179 3924 10235 3905 10311
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
735 PM CDT Wed Jul 3 2024
KSZ001-002-040100-
Rawlins KS-Cheyenne KS-
735 PM CDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHEYENNE AND WESTERN
RAWLINS COUNTIES IN NORTHWESTERN KANSAS THROUGH 800 PM CDT...
At 734 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Bird City, or 10 miles east of St. Francis, moving east
at 30 mph.
HAZARD...Wind gusts up to 55 mph, pea size hail and torrential
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Bird City around 740 PM CDT.
McDonald around 750 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.
&&
LAT...LON 3965 10175 3989 10176 3995 10132 3958 10131
TIME...MOT...LOC 0034Z 273DEG 28KT 3976 10161
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
VincentPreliminary Local Storm Report
National Weather Service Goodland KS
647 PM MDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail 1 W Goodland 39.34N 101.73W
07/03/2024 E0.50 Inch Sherman KS Public
Report from mPING: Half-inch (0.50 in.).
&&
KMKSpecial Weather Statement
National Weather Service Goodland KS
654 PM MDT Wed Jul 3 2024
COZ091-092-KSZ013-014-027-028-040130-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Thomas KS-
Logan KS-Sherman KS-
654 PM MDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT CHEYENNE AND SOUTHERN KIT CARSON
COUNTIES IN EAST CENTRAL COLORADO...NORTHERN WALLACE COUNTY IN WEST
CENTRAL KANSAS...SOUTHWESTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
NORTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS AND SOUTHERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS THROUGH 730 PM MDT/830 PM CDT/...
At 653 PM MDT/753 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles west of Brewster to
14 miles south of Burlington to 14 miles east of Boyero. Movement was
southeast at 30 mph.
HAZARD...Wind gusts up to 55 mph, pea size hail, torrential rainfall
and brief, localized reductions in visibility associated
with blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Kit Carson around 710 PM MDT.
This includes the following highways...
Interstate 70 in Kansas between mile markers 5 and 41.
Highway 385 between mile markers 152 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for east central Colorado...and northwestern and west central
Kansas.
&&
LAT...LON 3910 10316 3943 10143 3944 10131 3915 10121
3904 10136 3893 10176 3888 10211 3867 10316
TIME...MOT...LOC 0053Z 319DEG 24KT 3935 10147 3910 10225 3891 10300
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
VincentThe Goodland radar (KGLD), 54 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Pea to nickel sized hail, starting to accumulate, hail lasted about 5 minutes.
Many three and a half inch diameter green tree limbs blown down.
KKSSELDE4 Wunderground station reported the wind gust.
The ASOS at the Hill City airport (KHLC) reported a peak wind gust of 71 mph. Additional gusts of 60 and 69 mph were also reported at the site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199391, 1199387, 1199393, 1199394.